back to top
Health

What It's Like When Antidepressants Destroy Your Sex Life – And What To Do About It

"I was sleeping 14 hours a day and pretty dopey for the rest of the time, so sex wasn't really on my radar.”

Posted on

People take antidepressants for various psychological and physical problems, including anxiety, chronic pain, and, most common, clinical depression. The Royal College of Psychiatrists estimates that 50-65% of people treated with an antidepressant for depression will see an improvement, but as with any other form of medication, there can be side effects. These can include nausea, insomnia, and a decreased sex drive that often means people have problems feeling aroused and reaching orgasm.

“Medications prescribed for depression alter the balance of neurotransmitters in the body and brain," Dr Madeleine M. Castellanos, psychiatrist and sex therapist, says. "Because sex drive is maintained and communicated with these same neurotransmitters, changing their levels and the brain’s sensitivity to them can have a significant dampening effect on libido.”

Before you start chucking your meds away, it’s important to note that people metabolise medication differently and not everyone will experience the same side effects. If you do feel like you're not able to get turned on or you can't quite orgasm in the way you used to, do not despair. We spoke to people who have experienced these symptoms and asked them how they’ve worked around it.

Tracy, 25, began taking an SSRI (selective serotonin reuptake inhibitor) for her generalised anxiety disorder. The meds helped her tremendously, but her sex life faltered: “I had almost zero ability to have an orgasm. It really sucked, and felt like such an unfair trade-off. Here I was, feeling the peak of my emotional health, but unable to connect with my partner and myself in a physical way.” Tracy felt that her low sex drive put a strain on her relationship: “We get off on the other person getting off, so I know it was difficult for him to adjust to my newfound limitations.”

Tracy recommends taking time with orgasms and making sure no one feels like they're to blame: “My boyfriend and I have been pretty intentional about finding new ways to make sure I come, and I think he's learned that he just can't take it personally if I'm just not able to get there.”

Sara, 33, assumed she was simply incapable of orgasming when on meds until she started dating a partner who suggested they work together instead of accepting a lack of orgasms as inevitable: “Thanks to her, I've realised that while my sex drive is absolutely lessened, I can still orgasm on medication.” Planning when to have sex has been a massive help: “Without planning, sex would almost never occur to me. Now I know how I can enjoy sex, as well as orgasm relatively easily and consistently; I just have to be patient with myself."

Despite the effects her meds have had on her sex drive, Sara wouldn't ditch them: “While my sex life was substantially better, my mental health became impossible to control. It simply wasn't worth the trade-off, and it took me a long time to accept that medication was something I needed to commit to for my own sake as well as my partner's.”

Advertisement

For some there’s a chance their sex drive will perk back up once their body has adjusted to the medication. Kelly, 30, said her medication initially knocked her out: “I was sleeping 14 hours a day and pretty dopey for the rest of the time, so sex wasn't really on my radar.” Once the medication started to be more effective, her sex drive returned: “When I'm on working meds I have much more of an interest in sex than I do when I'm depressed and unmedicated.”

For Alexis, 25, the sex drive decrease was particularly frustrating: “It felt like the possibility of an orgasm was there, but I could never get there. Usually orgasms would be a linear thing: A to B, or a bit horny to coming. But on the meds it was just a loop. A bit horny to just, well, nothing.” She spoke candidly with her partner at the time, but he didn’t quite understand her needs: “He's from the 'let's think happy thoughts and stay positive' school of mental health. I am, sadly, not.”

When you find your meds are having a big impact on your ability to get aroused, it might be time to find a different medication that suits you better. Tony, 30, said: "I felt a universal, general numbness. Including extreme disinterest in sex. Switching to a different antidepressant was a huge improvement. I no longer deal with these side effects.”

Unfortunately sometimes it’s tricky to figure out if the decrease in sex drive is coming from the depression or from the medication used to treat the depression. The best way to figure this out is to work closely with your GP and perhaps think about trying a “drug holiday”. For about 1-2 days you skip the medication to see if libido or arousal increases. If it does, Dr Castellanos says, it's "an indication that a poor sex drive is probably a side effect of the medication you are taking". It's important you don't do this by yourself but with your doctor's help, however, as depression symptoms can be very severe.

If you're not keen on a drug holiday, try changing up different factors around your sex drive to pinpoint what makes it worse and what makes it better. Dr Tierney Lorenz suggests keeping a journal, making notes on your iCal, and even tracking your desire using a period tracker (Clue has a nice feature for this).

"Keep careful track of what’s worked and under what conditions. Many patients have to go through a period of trial and error to find a system of solutions that helps improve their sexual function while taking antidepressants." Make sure you don't try to change all the variables at once: "If you change sex toys, diet, exercise, sleep patterns, communication with your partner, and medication schedule all at once, how can you possibly figure out which of those things was effective?" Keep in mind that if you tried something and it didn't work, it isn't a failure, it's just something to cross off your list.

Having a decreased sex drive isn't exactly fun, but the more you keep an open, honest dialogue with your doctor the more they'll be able to help you (even if it means talking about erections, arousal, and vaginal fluids). Doctors have heard it all before, and helping you become healthy and satisfied is their number one priority.

Advertisement
Advertisement

Promoted